Wildfire, Lake
- When
- April 27, 7:00 PM CST to April 28, 12:00 PM CST
- Where
- Lake County, Zion
- Reported by
- NEWSPAPER
- Coordinates
- 42.349, -87.862 (the zone’s center; the record gives no point)
A wildfire burned about 700 acres at the Illinois Beach State Park near Zion in Lake county Illinois. The fire started Sunday night and was declared out around Noon Monday the 28th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A wildfire burned about 700 acres at the Illinois Beach State Park near Zion in Lake county Illinois. The fire started Sunday night and was declared out around Noon Monday the 28th. Over 150 firefighters battled the blaze. Another wildfire near Antioch burned 40 acres on Tuesday the 29th. On Monday, 106 acres burned at the Waterfall Glen Forest Preserve near Darien in Dupage county. No injuries or damage were reported with any of these fires. Conditions across northern Illinois were extremely dry during April 2003.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 27, 6:15 PM CST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 715 PM CDT SUN APR 27 2003 AVIATION DISCUSSION 00 UTC TAFS THE ACARS SOUNDING AT 2247 UTC AT ORD SHOWS A LAPSE RATE OF 9.2 C/KM FROM 988 MB TO 821 MB. THE MIXING IS WELL DEVELOPED AND GUSTY SOUTH WINDS ARE EXPECTED TO CONTINUE THROUGH 06 UTC. AN INVERSION WILL DEVELOP LATE AND SOUTH WINDS WILL DROP TO 10 TO 13 KNOTS. THE PROFILER DATA SHOWS A CIRCULATION AT 700 MB OVER WESTERN KANSAS. THE 850 WIND DEFORMATION FIELD OVER SOUTHWEST IOWA SHOWS THE STRENGTH OF THE FRONT ALOFT. THE ETA MODEL BRINGS A SHORT WAVE INTO NORTHERN ILLINOIS BY 18 UTC. THE BEGINNINGS OF THIS WAVE ARE SEEN IN THE PREVIOUS MENTIONED PROFILER PLOTS. MODERATE UPWARD VERTICAL VELOCITY IS FORECASTED FOR EARLY MONDAY AFTERNOON. THERE IS MOISTURE ADVECTION AS SEEN BY MODERATE VALUES OF EQUIVALENT POTENTIAL TEMPERATURE ADVECTION ON THE SURFACE AT 00 UTC IN ILLINOIS. THE POSITIVE BUOYANT ENERGY IS FORECASTED TO BE 210 TO 300 J/KG WITH NEGATIVE BUOYANT ENERGY TO BE AROUND -8 J/KG BY 18 UTC. THE SOUNDING FORECASTED BY WSETA MODEL HAS A STEEP LAPSE RATE AND THE LAPSE RATE FROM THE ETA MODEL IS 7.1 TO 8.6 C/KM FROM 1000 TO 900 MB. WITH THE PREVIOUS MENTION OF THE PARAMETERS WILL FORECAST PROB 30 PERCENT OF TWO HOURS OF THUNDERSTORMS FOR THE AIRPORTS STARTING 18 UTC MONDAY. STRONG DIVERGENCE AT 250 MB AND THE RIGHT REAR ENTRANCE REGION WILL ADD TO THE LIFT ON MONDAY AFTERNOON. WHW PUBLIC DISCUSSION FOR AFTERNOON ZONES: ONCE AGAIN INHERITED FCST LOOKS PRETTY GOOD AND ANTICIPATE NO RADICAL CHGS. AVN AND ETA HAVE ARRIVED AT VERY SIMILAR SOLNS THRU 84 HRS...XCP THAT ETA IS STRONGER A BIT FURTHER WEST WITH MIDWEEK SYS. SATLT IMAGERY SHOWS DIFFUSE FNTL CLOUD BAND FROM NRN WI-SRN NE. THIS BAND IS EXPECTED TO MOVE IN FROM NW LATER TNGT...BUT UNTIL THEN SKIES TO RMN CLR. BY 12Z MON...NOSE OF INCRSG LO LVL MOIST CONVERGENCE JUST TO SW OF FA WITH H85 MOIST AXIS ALG RUFLY AN ICT-BRL-MLI LN. BY 18Z...ETA AND AVN BOTH BRING OMEGA MAX OVR NRN IL. TIMING NOT GREAT...BUT WITH THE BOUNDARY IN THE AREA AND DECENT INFLUX OF LO LVL MOISTURE WILL FAVOR MOS POPS. AS THIS AREA MOVES THROUGH AND SFC FRONT SAG S OF FA...WILL END PCPN THREAT XCP IN SRN TIER OF ZNS WHERE SHOWERS MAY EXTEND INTO EVENING. BREAK IN WX ON TUES BEFORE MUCH STRONGER LOOKING PUSH OF THETA-E ADVECTION MOVES IN LATE TUES NGT INTO WED AS BOUNDARY RETURNS NWD AS WARM FRONT. WAA PCPN THEN SHIFTS TO N OF FA AS WE BREAK INTO WARM SECTOR IN RESPONSE TO CYCLOGENESIS OVER THE CENTRAL PLAINS STATES. AGAIN...THIS IS MORE PRONOUNCED ON ETA AS OPPOSED TO AVN. ON THURS...UNSTABLE AIR IN PLACE WITH APCHG COLD FRONT DURG DAY. ATTM TIMING BASED ON 12Z AVN LOOKS FAVORABLE FOR TSTM DVLPMT ALG COLD FRONT THURS AFTN. MUCH COOLER/DRIER AIR TO MOVE IN BY WEEK/S END. .CHI...NONE MERZLOCK
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-281100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CDT SUN APR 27 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE... TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS AFTER MIDNIGHT IN NORTH CENTRAL
ILLINOIS...IN THE ROCKFORD...DEKALB...DIXON AREA. SEVERE
THUNDERSTORMS ARE NOT EXPECTED.
.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND NIGHT...MAINLY SOUTH
OF I 80. TUESDAY AFTERNOON AND NIGHT MORE THUNDERSTORMS COULD SPREAD
ACROSS THE AREA FROM SOUTH TO NORTH.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL NOT BE NEEDED.
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)The national radar mosaic for the moment the first event began.
2 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346968, 5346969.